Hail, Hitchcock
- When
- May 28, 6:02 PM CST
- Where
- Hitchcock County, 1.06 mi E of Stratton
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.150, -101.210
During the evening severe thunderstorm activity spread north from Kansas into Nebraska. The largest hail reported was nickel size in/near Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening severe thunderstorm activity spread north from Kansas into Nebraska. The largest hail reported was nickel size in/near Stratton. The highest wind gust reported was 62 MPH measured at the McCook airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 3:18 PM CST, 2 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018
Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.
This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.
Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018
Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.
In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018
This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.
Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
028-029.
CO...Flash Flood Watch through late tonight for COZ090.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLERHazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A widespread significant outbreak of severe weather is expected this afternoon into tonight across the entire area. The threats will be damaging winds 60 mph and greater...large hail of at least 1 to 3 inches in diameter and a greater than normal risk of tornadoes. Also heavy rainfall is expected which will cause an above normal flash flood threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO 17 WSW JOES 39.55N 102.97W
05/28/2018 KIT CARSON CO NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED A TORNADO.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL WINONA 39.06N 101.25W
05/28/2018 M1.00 INCH LOGAN KS TRAINED SPOTTER
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 13 N SEIBERT 39.48N 102.87W
05/28/2018 KIT CARSON CO TRAINED SPOTTER
SPOTTER REPORTED A LANDSPOUT 13 MILES NORTH
OF SEIBERT, JUST WEST OF HIGHWAY 59.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 WSW BEARDSLEY 39.79N 101.28W
05/28/2018 M1.75 INCH RAWLINS KS STORM CHASER
GOLF BALL HAIL MEASURED BY STORM CHASER.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 E MCDONALD 39.79N 101.31W
05/28/2018 E1.75 INCH RAWLINS KS STORM CHASER
GOLF BALL SIZED HAIL MEASURED BY STORM
CHASER.
&&
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 E MCDONALD 39.79N 101.33W
05/28/2018 M1.75 INCH RAWLINS KS STORM CHASER
CHASER MEASURED GOLF BALL SIZED HAIL.
&&
EVThe Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765537, 765538, 765539.